Men on Viagra More Likely to Report Hearing Loss

A new study that points to a link between <"http://www.yourlawyer.com/practice_areas/defective_drugs">Viagra and long-term hearing loss found that in 11,525 men over age 40, those taking Viagra or similar medications—phosphodiesterase type 5 inhibitors (PDE-5i)—experienced a two-fold likelihood of hearing loss versus men not taking drugs in that class, said LiveScience. The findings give credence to a current government warning on hearing loss and the use of PDE-5i drugs, such as Viagra, Cialis, and Levitra, said LiveScience, citing study researcher Gerald McGwin. McGwin is a professor of epidemiology at the University of Alabama at Birmingham School of Public Health.

The U.S. Food and Drug Administration (FDA) announced labeling changes in 2007 for PDE-5i medications to ensure the hearing problem risk was placed more prominently on the labeling and followed a number of case studies that linked the drugs to sudden hearing loss, said LiveScience. This new research is the first epidemiologic study of its kind that looked at links between PDE-5i drugs and long-term hearing loss, said LiveScience. Study results are published in the May 18 issue of the journal Archives of Otolaryngology-Head and Neck Surgery.

The relationship was strongest with sildenafil (generic Viagra) versus tadalafil (Cialis) or vardenafil (Levitra), which says McGwin, could be due to the smaller sample size used for tadalafil and vardenafil, reported LiveScience. Those two medications indicated a higher, but not a statistically significant hearing loss increase, noted LiveScience.

Previously we wrote about the labeling for Viagra and Cialis and changes that include information about Transient Global Amnesia (TGA), a side-effect that may occasionally accompany use of the erectile dysfunction (ED) drugs. Levitra, had information about the temporary form of memory loss added to its label later.

TGA is a sudden, temporary episode of memory loss not attributable to a more common neurological condition, such as epilepsy, transient ischemic attack, stroke, or head injury. During a TGA episode, recall of recent events simply vanishes, so a victim is unable to remember where they are or how they got there. They may also draw a blank when asked to remember things that happened a day, a month, or even a year ago.

Victims do remember who they are, and will recognize family members and others they have known for a long time. When an episode of TGA concludes, the victim will be unable to remember what happened while memory was impaired, and might not recall the hours prior.

The TGA information for Viagra and Cialis does not amount to a safety warning, but appears on the “Postmarketing” section of the drugs’ labels, which typically means that multiple users have reported health problems after taking a drug. The reports don’t necessarily mean that the drug caused the problem, according to the Food & Drug Administration (FDA).

Other side effects have resulted in other labeling changes for Levitra, Cialis, and Viagra. In 2005, warnings about vision loss were added to the labels. The sudden vision loss was attributed to NAION (non arteritic ischemic optic neuropathy), a condition in which blood flow is blocked to the optic nerve. In 2006, a second warning was added to the label of Levitra, Cialis, and Viagra regarding sudden hearing loss and, according to the FDA, the warning was prompted by over two dozen instances of sudden hearing loss linked to the drugs. In about one-third of those reports, hearing loss was permanent.

This entry was posted in Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.